Iowa, 2022

Lightning Strike in Iowa, July 4, 2022

July 4, 2022 · NWS DMX · 1 event in 1 county or zone

A large mesoscale convective system moved across Iowa through the morning of July 4th. While storms remained below sever criteria they did bring beneficial rain to drought stricken portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large mesoscale convective system moved across Iowa through the morning of July 4th. While storms remained below sever criteria they did bring beneficial rain to drought stricken portions of the area. Additionally, a home in Marshalltown, IA was truck by lightning and sustained minor damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 5:15 AM CST, 3 hours earlier.

Area forecast discussion, Jul 4, 5:15 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
615 AM CDT Mon Jul 4 2022

...Updated for the 12z Aviation Discussion...

.SHORT TERM.../Today through Tuesday/
Issued at 327 AM CDT Mon Jul 4 2022

Forecast Impacts for the week:

...Storms early today and again Tuesday
...Heat and Humidity - Heat Advisories through Tuesday
...Warm Conditions and Periods of Storms Tues Night Through Friday

Confidence Short Term: Medium

The transition began today from the cooler and drier conditions to
heat and humidity. Currently the surface and upper level ridge are
well east of the region now and already in the Ohio River Valley.
Lingering impacts from the high can be seen at DVN where moisture is
lacking, but already at OMA H850 dewpoints have increased to 16C.
The main moisture channel at 00z covered about the western half of
Iowa with a weak warm front aloft from northern Nebraska southeast
to around Omaha. The surface reflection remains in about the same
area and just south of the state. The hot and more humid air resides
south of this boundary. As expected, a large complex of storms is
moving along these boundaries east toward our area this morning.
Currently the storms are tracking east northeast and will be
arriving nearer the metro by 5 to 6 am and lifting northeast through
18z across the east. Some lingering showers or storms are expected
into the afternoon hours as the warm front continues to push
northeast.  There is some indication that the storms will weaken a
bit as they cross Iowa this morning, but should still be strong
enough to drop a quick one to 1.5 inches of rainfall in some
locations. As the storms pull east, a sun cloud mixture will likely
linger into the afternoon. Despite any impact from clouds, the early
morning moisture and increasing heat will create a hot and humid
afternoon with highs on track over the area in the the mid 80s over
the north where some clouds will linger and in the lower to mid 90s
in the south where sunshine will return earlier. Tonight the warm
front will have moved into northern Iowa with the preferred area of
any storm development to be generally in southern Minnesota or far
northern Iowa. This may creep back over the border between 06 and
12z, but for the most part, the region is expected to be dry
overnight. Overnight mins will be exceptionally uncomfortable with
lows in the lower 70s north to the mid to upper 70s in the south. By
Tuesday, H850 temperatures are anticipated to warm to 23C to the 26C
over the south; which should propel highs into the mid to upper 90s
over the south while the north still is expected to reach the lower
90s. With the front over the north, dewpoints will pool into the mid
70s north and in the lower 70s across the south. This will lead to
heat indices of 100 to 105 over most of the region by afternoon.
With heat advisories already in place in the south, the area over
the north will need to be expanded to about US 3 and will add today
for some lead time tomorrow.

&&

.LONG TERM.../Tuesday Night through Sunday/
Issued at 327 AM CDT Mon Jul 4 2022

Confidence: Medium

By Tuesday afternoon and evening, the front over northern Iowa is
expected to move back south. There remains some differences in where
the front sets up and how active the front will become overnight.
The GFS is farther north than the Euro, but both are trending toward
more widespread showers and thunderstorms over the region. The front
nearly becomes stationary on Wednesday and remains across the region
through at least Friday afternoon. The airmass remains primed with
moisture and with the boundary in place, we are looking at a couple
of days of periodic showers and thunderstorms. The boundary is
likely to focus PWATS of 2 inches along it through the period with
warm cloud depths sufficient enough for efficient rainfall at times.
The most likely period of perhaps, significant rainfall will be from
Wednesday night to Friday based on some model timing differences
between the GFS and Euro. Though more resolution in timing and
placement of storms is needed, some areas could receive rainfall in
excess of 3 to 4 inches during the period. Wednesday will still be
very warm south of the boundary with some lower 90s still expected
while the north struggles with the 80s. As the front settles across
the region, temperatures will likely trend toward a lesser diurnal
range each day. We currently have modeled lower 80s north Thursday
and Friday with upper 80s in the south. Depending on clouds and
periods of rain, the south may need some trimming to the lower to
mid 80s as well. The soggy weather will finally break as we head
into Friday afternoon and evening as an expected ridge of high
pressure finally helps push the boundary south of the region through
Saturday. There is building confidence that a 2 day break of no
rainfall will continue through at least Sunday as highs recover into
the 80s to lower 90s by then.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 615 AM CDT Mon Jul 4 2022

Weakening complex of storms continues moving northeast. Cigs will
drop to MVFR briefly as area of storms moves east. Otherwise,
expect south winds to increase to 12G20kt aft 15z. Confidence
remains low aft 00z for additional storms, but northeast sites MCW
and ALO have higher risk of some convection aft 03z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT Tuesday for
IAZ033-044>046-057>060-070>074-081>086-092>097.

Heat Advisory from noon to 8 PM CDT Tuesday for IAZ023>028-
034>039-047>050-061-062-075.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jul 4, 2:39 AM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 AM CDT Mon Jul 4 2022

IAZ033-044>046-057>060-070>074-081>086-092>097-050845-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
339 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area Today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Non-severe thunderstorms will move across the area this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect for the area Tuesday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Strong to severe storms are possible on Tuesday and Wednesday.
Periodic storm chances continue through much of the upcoming week.
The severe weather risk will be better refined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the first half of this
week.

IAZ004>007-015>017-050845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
339 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms will move across the area this morning.
There is a low chance to redevelopment later this afternoon and
evening. If this happens, hail, winds, and pockets of heavy rain
are possible.

High heat and humidity will combine to make potentially hazardous
conditions with peak heat index values between 100 to 105 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High heat and humidity will combine to make potentially hazardous
conditions with peak heat index values between 100 to 105 degrees
Tuesday afternoon.

Strong to severe storms are possible on Tuesday and Wednesday.
Periodic storm chances continue through much of the upcoming week.
The severe weather risk will be better refined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the first half of this
week.

IAZ023>028-034>039-047>050-061-062-075-050845-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Jasper-Poweshiek-Mahaska-
339 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms will move across the area this morning.
There is a low chance to redevelopment later this afternoon and
evening. If this happens, hail, winds, and pockets of heavy rain
are possible.

High heat and humidity will combine to make potentially hazardous
conditions with peak heat index values between 100 to 105 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is in effect for the area Tuesday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Strong to severe storms are possible on Tuesday and Wednesday.
Periodic storm chances continue through much of the upcoming week.
The severe weather risk will be better refined in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the first half of this
week.

Hagenhoff

In the hours before

Local storm report, Jul 4, 8:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BAGLEY                  41.85N 94.43W
07/04/2022  M2.28 INCH       GUTHRIE            IA   COCORAHS

&&

DODSON

The radar

The Des Moines radar (KDMX), 74 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marshall

When
July 4, 8:15 AM CST
Where
Marshall County, 0.59 mi WSW of Marshalltown
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
42.048, -92.931

Firefighters responded to a home struck by lightning, resulting in a fire in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041909.